California, 2023High Wind in California, November 18 to 19, 2023
November 18 to 19, 2023 · NWS HNX · 14 events in 3 counties and zones
An upper level low pressure system which had been situated off the California coast for several days moved inland through California on November 18 resulting in a period of precipitation and increased winds across our area between the morning of November 18 and the morning of November 19. Precipitation amounts varied greatly because some thunderstorms during the afternoon of the 18th which…
Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system which had been situated off the California coast for several days moved inland through California on November 18 resulting in a period of precipitation and increased winds across our area between the morning of November 18 and the morning of November 19. Precipitation amounts varied greatly because some thunderstorms during the afternoon of the 18th which brought locally heavy rainfall to some locations but many stations across the San Joaquin Valley, West Side Hills and Tehachapi Mountains picked up between a tenth and a half on an inch of rain while much of the Sierra Nevada and adjacent foothills picked up between a quarter inch and an inch of liquid precipitation with the snow level remaining above 8000 feet. This system also produced some noticeably strong wind gusts along the Mojave Desert |Slopes and the Tehachapi area during the morning of November 19. Several stations measured gusts exceeding 50 mph and a few stations had gusts exceeding 70 mph. By the afternoon of the 19th, the precipitation had ended and the winds had diminished as the trough moved to the east of our area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before the first event at Nov 18, 12:55 PM PST, 8 hours 37 minutes earlier.
Area forecast discussion, Nov 18, 12:55 PM PST, 8 hours 37 minutes before
Area Forecast Discussion
National Weather Service Hanford CA
1255 PM PST Sat Nov 18 2023
.SYNOPSIS...
Precipitation will continue today and gradually diminish overnight
with just a few upslope showers in Kern County on Sunday morning.
A few strong thunderstorms are possible in the San Joaquin Valley
and Coastal Range this afternoon and evening. Dry and seasonable
conditions will prevail next week with a high probability for late
night and morning dense fog development in the San Joaquin
Valley.
&&
.DISCUSSION...
Rain and snow showers continue to spread across the Central
California Interior today as another in a series of disturbances
cross the state. Radar and upper-air observations place the snow
level near the 7000 foot line with heavier accumulation at higher
altitudes. As for rain, with most of the energy from the
disturbance passage over Northern California, the tail end has
already crossed Merced and Madera Counties where rain totals have
reached between a quarter to a third of an inch. The orientation
of the disturbance and associated cold front will push
precipitation into Fresno, Kings and Tulare Counties where similar
rain totals will be seen later today. While significant cloud
cover has hindered convective potential this morning, clearing on
the West Side of the San Joaquin Valley will increase instability
as Thunderstorms have a chance of forming before sunset this
evening. Afterward, a ridge will dominate the region with
increasing probabilities of valley fog and dry conditions until a
disturbance crosses the Great Basin on Thursday.
Short-range Ensembles hint toward the passage of a cold front
through Central California overnight and increasing surface winds.
With this, will leave the wind advisory is place for Kern County
during the overnight and Sunday time frame. This passage will also
inhibit fog development overnight as probability of exceedance of
having visibility values drop below 1 mile in the 5 to 10 percent
range. Therefore, while visibility will lower tonight, confidence
in dense fog is very low. Based on the track of the storm,
confidence in valley rain reaching a quarter of an inch range from
near 60 percent probability of exceedance in Fresno to less then
20 percent for locations from Porterville to Delano and
Bakersfield. Therefore, areas from Fresno County northward will
receive the bulk of today’s storm. In addition, a similar trend
will exist across the Sierra Nevada as Yosemite NP is currently
under a Winter Weather Advisory. While areas near Tioga Pass and
Mammoth are expecting also two feet of snow, most of the Mountain
Range close to the 7000 foot mark will see between 6 to 12 inches
of snow through early Sunday morning.
Sunday night to Monday morning will see a return of possible
dense fog based on High-Res Short Range surface visibility
analysis. Yet, uncertainty is still high on the possible fog
coverage area by Monday morning. Afterward, Ensemble Cluster
Analysis has a strong signal toward ridge development through mid-
week. Ensemble do hint toward a inside-slider pushing through on
Thursday, yet, the signal is not strong enough to introduce a good
chance of precipitation. Therefore, will mention unsettled
conditions in the long term for now as low visibility in the
valley becomes the biggest impact after storm passage.
&&
.AVIATION...
Areas of MVFR conditions in showers and local mountain obscuring
IFR/LIFR in heavier showers through the next 24 hrs.
&&
.AIR QUALITY ISSUES...
On Saturday November 18 2023, Fireplace/Wood Stove Burning Status
is: No Burning Unless Registered in Fresno, Kern, Kings, Madera,
and Merced Counties. Burning Discouraged in Tulare County, and
Kern (Greater Frazier Park Area) and Sequoia National Park and
Forest.
&&
.CERTAINTY...
The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.
Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.html for additional information
and/or to provide feedback.
&&
.HNX WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 10 PM this evening to 8 PM PST Sunday for
CAZ331>334-338.
Winter Weather Advisory from 4 PM this afternoon to 4 AM PST
Sunday for CAZ323-326.
&&
Operations......Molina
Support.........SM
weather.gov/hanford
In the hours before
Special weather statement, Nov 18, 3:43 PM PST, 5 hours 49 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
343 PM PST Sat Nov 18 2023
CAZ302-303-190015-
Merced - Madera - Mendota CA-Planada - Le Grand - Snelling CA-
343 PM PST Sat Nov 18 2023
...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MADERA AND EAST
CENTRAL MERCED COUNTIES THROUGH 415 PM PST...
At 343 PM PST, Doppler radar was tracking a strong thunderstorm 8
miles west of Chowchilla, or 12 miles southeast of Merced, moving
east at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Chowchilla and Le Grand.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3707 12052 3721 12051 3721 12020 3706 12021
TIME...MOT...LOC 2343Z 269DEG 21KT 3713 12039
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BSOHigh Wind, Mojave Desert Slope(S)
- When
- November 18, 9:32 PM PST
- Where
- Mojave Desert Slope(S) forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 35.343, -118.730 (the zone’s center; the record gives no point)
The Blue Max RAWS measured a peak wind gust of 59 mph.
High Wind, Mojave Desert Slope(S)
- When
- November 18, 11:26 PM PST
- Where
- Mojave Desert Slope(S) forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 35.343, -118.730 (the zone’s center; the record gives no point)
The Indian Wells Canyon RAWS measured a peak wind gust of 64 mph.
High Wind, South End of the Upper Sierra
- When
- November 19, 3:00 AM PST
- Where
- South End of the Upper Sierra forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 35.782, -118.765 (the zone’s center; the record gives no point)
The Walker Pass RAWS measured a peak wind gust of 67 mph.
High Wind, South End of the Upper Sierra
- When
- November 19, 4:10 AM PST
- Where
- South End of the Upper Sierra forecast zone
- Measured
- 73 kt (84 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 35.782, -118.765 (the zone’s center; the record gives no point)
The Bear Peak RAWS measured a peak wind gust of 84 mph.
High Wind, Mojave Desert Slope(S)
- When
- November 19, 4:20 AM PST
- Where
- Mojave Desert Slope(S) forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 35.343, -118.730 (the zone’s center; the record gives no point)
The Southern California Edison station at TWS Road South measured a peak wind gust of 58 mph.
High Wind, Mojave Desert Slope(S)
- When
- November 19, 5:27 AM PST
- Where
- Mojave Desert Slope(S) forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 35.343, -118.730 (the zone’s center; the record gives no point)
The Cache Creek CHP station measured a peak wind gust of 72 mph.
High Wind, Mojave Desert Slope(S)
- When
- November 19, 6:20 AM PST
- Where
- Mojave Desert Slope(S) forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 35.343, -118.730 (the zone’s center; the record gives no point)
The Southern California Edison station at Tehachapi Willow Springs measured a peak wind gust of 61 mph.
High Wind, Mojave Desert Slope(S)
- When
- November 19, 6:20 AM PST
- Where
- Mojave Desert Slope(S) forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 35.343, -118.730 (the zone’s center; the record gives no point)
The Southern California Edison station at Cache Creek measured a peak wind gust of 67 mph.
High Wind, Mojave Desert Slope(S)
- When
- November 19, 6:30 AM PST
- Where
- Mojave Desert Slope(S) forecast zone
- Measured
- 84 kt (97 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 35.343, -118.730 (the zone’s center; the record gives no point)
The Southern California Edison station at Cottonwood Creek West measured a peak wind gust of 97 mph.
High Wind, Mojave Desert Slope(S)
- When
- November 19, 7:20 AM PST
- Where
- Mojave Desert Slope(S) forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 35.343, -118.730 (the zone’s center; the record gives no point)
The Southern California Edison station at Little Oak Canyon measured a peak wind gust of 81 mph.
High Wind, Mojave Desert Slope(S)
- When
- November 19, 7:40 AM PST
- Where
- Mojave Desert Slope(S) forecast zone
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 35.343, -118.730 (the zone’s center; the record gives no point)
The Southern California Edison station at Cottonwood Canyon measured a peak wind gust of 73 mph.
High Wind, Mojave Desert Slope(S)
- When
- November 19, 9:10 AM PST
- Where
- Mojave Desert Slope(S) forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 35.343, -118.730 (the zone’s center; the record gives no point)
The Southern California Edison station at Cameron Ridge measured a peak wind gust of 59 mph.
High Wind, Tehachapi
- When
- November 19, 9:14 AM PST
- Where
- Tehachapi forecast zone
- Measured
- 64 kt (74 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 35.343, -118.730 (the zone’s center; the record gives no point)
The Jawbone Canyon RAWS measured a peak wind gust of 74 mph.
High Wind, Mojave Desert Slope(S)
- When
- November 19, 10:20 AM PST
- Where
- Mojave Desert Slope(S) forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Utility Company
- Coordinates
- 35.343, -118.730 (the zone’s center; the record gives no point)
The Southern California Edison station at the KTPI Tower measured a peak wind gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow and High Wind in Nevada, November 18 to 19, 202376 kt wind · 9 events
- Heavy Snow and High Wind in California, November 18 to 19, 2023134 kt wind · 9 events
- Winter Weather in Colorado, November 18 to 20, 20234 events
- Winter Weather in California, November 18 to 19, 20232 events
- Damaging Wind in Arizona, November 18, 202353 kt wind · 1 event
- Heavy Snow in Oregon, November 18 to 19, 20231 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1143951, 1143949, 1143942, 1143941, 1143954, 1143947, 1143946, 1143948, 1143944, 1143945, 1143952, 1143950, 1143940, 1143953.